Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Geometric interpretation of tight closure and test ideals


Author: Nobuo Hara
Journal: Trans. Amer. Math. Soc. 353 (2001), 1885-1906
MSC (2000): Primary 13A35, 14B05; Secondary 13A02, 14B15
DOI: https://doi.org/10.1090/S0002-9947-01-02695-2
Published electronically: January 16, 2001
MathSciNet review: 1813597
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

We study tight closure and test ideals in rings of characteristic $p \gg 0$ using resolution of singularities. The notions of $F$-rational and $F$-regular rings are defined via tight closure, and they are known to correspond with rational and log terminal singularities, respectively. In this paper, we reformulate this correspondence by means of the notion of the test ideal, and generalize it to wider classes of singularities. The test ideal is the annihilator of the tight closure relations and plays a crucial role in the tight closure theory. It is proved that, in a normal $\mathbb Q$-Gorenstein ring of characteristic $p \gg 0$, the test ideal is equal to so-called the multiplier ideal, which is an important ideal in algebraic geometry. This is proved in more general form, and to do this we study the behavior of the test ideal and the tight closure of the zero submodule in certain local cohomology modules under cyclic covering. We reinterpret the results also for graded rings.


References [Enhancements On Off] (What's this?)

  • [AM] I. Aberbach and B. MacCrimmon, Some results on test ideals, Proc. Edinburgh Math. Soc. (2) 42 (1999), 541-549. CMP 2000:04
  • [AN] Y. Akizuki and S. Nakano, Note on Kodaira-Spencer's proof of Lefschetz's theorem, Proc. Japan Acad. 30 (1954), 266-272. MR 16:619a
  • [D] M. Demazure, Anneaux gradués normaux, in ``Introduction à la Théorie des Singularités II," Travaux en Cours 37, pp. 35-68, Hermann, Paris (1988). MR 91k:14004
  • [E] L. Ein, Multiplier ideals, vanishing theorems and applications, in ``Algebraic Geometry--Santa Cruz 1995," Proc. Symp. Pure Math. 62 (1997), Part I, 203-219. MR 98m:14006
  • [EV] H. Esnault and E. Viehweg, ``Lectures on Vanishing Theorems," DMV Seminar, Band 20, Birkhäuser Verlag, Basel (1992). MR 94a:14007
  • [F] R. Fedder, A Frobenius characterization of rational singularity in 2-dimensional graded rings, Trans. Amer. Math. Soc. 340 (1993), 655-668. MR 94b:13003
  • [FW] R. Fedder and K.-i. Watanabe, A characterization of F-regularity in terms of F-purity, in ``Commutative Algebra," Math. Sci. Res. Inst. Publ. 15, pp. 227-245, Springer Verlag, New York (1989). MR 91k:13009
  • [GR] H. Grauert and O. Riemenschneider, Verschwindungssätze für analytische Kohomologiegruppen auf komplexen Räumen, Invent. Math. 11 (1970), 263-292. MR 46:2081
  • [Ha] N. Hara, A characterization of rational singularities in terms of injectivity of Frobenius maps, Amer. J. Math. 120 (1998), 981-996. MR 99h:13005
  • [HW] N. Hara and K.-i. Watanabe, The injectivity of Frobenius acting on cohomology and local cohomology modules, Manuscripta Math. 90 (1996), 301-315. MR 97i:13016
  • [Ht] R. Hartshorne, ``Residues and Duality," Lect. Notes in Math. 20, Springer Verlag, Heidelberg (1966). MR 36:5145
  • [HH1] M. Hochster and C. Huneke, Tight closure, invariant theory and the Briançon-Skoda theorem, J. Amer. Math. Soc. 3 (1990), 31-116. MR 91g:13010
  • [HH2] -, Tight closure and strong F-regularity, Mem. Soc. Math. France 38 (1989), 119-133. MR 91i:13025
  • [HH3] -, Tight closures of parameter ideals and splitting in module-finite extensions, J. Alg. Geom. 3 (1994), 599-670. MR 95k:13002
  • [HR] M. Hochster and J. L. Roberts, The purity of the Frobenius and local cohomology, Adv. Math. 21 (1976), 117-172. MR 54:5230
  • [Hu] C. Huneke, ``Tight closure and its applications," CBMS Regional Conf. Ser. Math. 88, Amer. Math. Soc., Providence (1996). MR 96m:13001
  • [HS] C. Huneke and K. E. Smith, Tight closure and the Kodaira vanishing theorem, J. Reine Angew. Math. 484 (1997), 127-152. MR 98e:13007
  • [KMM] Y. Kawamata, K. Matsuda and K. Matsuki, Introduction to the minimal model problem, in ``Algebraic Geometry, Sendai 1985," Advanced Studies in Pure Math. 10, pp. 283-360, Kinokuniya, Tokyo, and North-Holland, Amsterdam (1987). MR 89e:14015
  • [LT] J. Lipman and B. Teissier, Pseudo-rational local rings and a theorem of Briançon-Skoda on the integral closure of ideals, Michigan Math. J. 28 (1981), 97-116. MR 82f:14004
  • [LS1] G. Lyubeznik and K. E. Smith, Strong and weak F-regularity are equivalent for graded rings, Amer. J. Math. 121 (1999), 1279-1290. CMP 2000:05
  • [LS2] -, On the commutation of the test ideal with localization and completion, Trans. Amer. Math. Soc. (to appear)
  • [Mc] B. MacCrimmon, Weak F-regularity is strong F-regularity for rings with isolated non-${\Bbb{Q}}$-Gorenstein points, Trans. Amer. Math. Soc. (to appear).
  • [MS] V. B. Mehta and V. Srinivas, A characterization of rational singularities, Asian J. Math. 1 (1997), 249-278 MR 99e:13009
  • [N] A. Nadel, Multiplier ideal sheaves and the existence of Kähler-Einstein metrics of positive scalar curvature, Proc. Nat. Acad. Sci. USA 86 (1990), 7299-7300. MR 90k:32061
  • [NW] K. Nakakoshi and K.-i. Watanabe, in preparation.
  • [S1] K. E. Smith, Test ideals in local rings, Trans. Amer. Math. Soc. 347 (1995), 3453-3472. MR 96c:13008
  • [S2] -, F-rational rings have rational singularities, Amer. J. Math. 119 (1997), 159-180. MR 97k:13004
  • [S3] -, The multiplier ideal is a universal test ideal, preprint.
  • [TW] M. Tomari and K.-i. Watanabe, Normal ${\Bbb{Z}}_r$-graded rings and normal cyclic covers, Manuscripta Math. 76 (1992), 325-340. MR 93j:13002
  • [W1] K.-i. Watanabe, Rational singularities with $k^* $-action, in ``Commutative algebra, Proc. Trento Conference," Lect. Notes in Pure and Appl. Math. 84, pp. 331-359, Marcel Dekker (1983). MR 84e:14005
  • [W2] -, F-regular and F-pure normal graded rings, J. Pure Appl. Alg. 71 (1991), 341-350. MR 92g:13003
  • [W3] -, F-regular and F-pure rings vs. log-terminal and log-canonical singularities, preprint.
  • [Wi] L. J. Williams, Uniform stability of kernels of Koszul cohomology indexed by the Frobenius endomorphism, J. Algebra 172 (1995), 721-743. MR 96f:13003

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13A35, 14B05, 13A02, 14B15

Retrieve articles in all journals with MSC (2000): 13A35, 14B05, 13A02, 14B15


Additional Information

Nobuo Hara
Affiliation: Department of Mathematical Sciences, Waseda University, Okubo, Shinjuku, Tokyo 169-8555, Japan
Address at time of publication: Mathematical Institute, Tohoku University, Sendai 980-8578, Japan
Email: hara@math.tohoku.ac.jp

DOI: https://doi.org/10.1090/S0002-9947-01-02695-2
Keywords: Tight closure, test ideal, modulo $p$ reduction, multiplier ideal
Received by editor(s): July 27, 1999
Published electronically: January 16, 2001
Additional Notes: The author is partially supported by Grant for Special Research Project 98A-140, Waseda University, and Grant-in-Aid for Scientific Research No. 11740028, Japan
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society